Idaho, 2012

Damaging Winds in Idaho, April 24, 2012

April 24, 2012 · NWS PIH · 3 events in 3 counties and zones

Severe thunderstorm wind thresholds were reached on the evening of the 24th at Atomic City and INL sites and Gas Caves in Fremont County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Severe thunderstorm wind thresholds were reached on the evening of the 24th at Atomic City and INL sites and Gas Caves in Fremont County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Apr 24, 1:01 PM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Apr 24, 1:01 PM MST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
201 PM MDT TUE APR 24 2012

.SHORT TERM...TONIGHT THROUGH FRIDAY.
SOME THUNDERSTORMS HAVE DEVELOPED IN THE CENTRAL MOUNTAINS AND
UPPER SNAKE HIGHLANDS THIS AFTERNOON FORMING IN LINES. NOTHING
SEVERE REPORTED AS OF 2 PM BUT EXPECT GUSTY WINDS NEAR ANY
THUNDERSTORM ACTIVITY. UPPER RIDGE HAS MOVED EAST AND A STEADY
SOUTHWEST FLOW ALOFT CONTINUES TO KEEP VERY WARM AIR OVER
SOUTHEAST IDAHO AS WELL AS CONTINUING TO PUMP MOISTURE NORTHWARD.
KEPT ISOLATED TO SCATTERED SHOWER AND THUNDERSTORM ACTIVITY
THROUGH 11 PM THEN JUST HAVE SHOWERS AFTER THAT POINT. EXPECT SAME
TREND WEDNESDAY AS REMAIN IN WARM UNSTABLE AIR MASS WITH CONTINUE
SHOWER AND THUNDERSTORM ACTIVITY. EXPECT MORE SUSTAINED
PRECIPITATION WEDNESDAY NIGHT THROUGH THURSDAY AS STRONG COLD FRONT
MOVES THROUGH EARLY THURSDAY WITH PRECIPITATION BEHIND THE FRONT.
SNOW LEVELS BEGIN TO DROP RAPIDLY THURSDAY NIGHT DOWN TO NEAR THE
5 THOUSAND FOOT LEVEL BY FRIDAY MORNING. SHOULD SEE SOME LIGHT
SNOW ACCUMULATIONS IN THE MOUNTAINS THURSDAY AFTERNOON THROUGH
FRIDAY IN THE 1 TO 6 INCH RANGE. HIGH TEMPERATURES WILL CONTINUE
TO FALL THROUGH THE PERIOD AFTER THE 70S AND 80S THE LAST COUPLE
DAYS BY FRIDAY HIGHS WILL BE IN THE 30S IN THE MOUNTAINS TO NEAR
50 IN THE SNAKE RIVER PLAIN. EXPECT BREEZY CONDITIONS BEHIND THE
FRONT THURSDAY AND FRIDAY AS WELL.
GK

.LONG TERM...FRI NIGHT THROUGH NEXT TUE NIGHT.  LARGE DIFFERENCES
FROM MODEL RUN TO MODEL RUN ARE EVIDENT...MAKING THIS PERIOD A LOW
CONFIDENCE FORECAST.  THE 500MB LONG WAVE PATTERN INDICATES A
SIGNIFICANT RIDGE OVER THE NORTHERN GREAT BASIN THAT TRANSITION BY
THE MON TO NEARLY ZONAL FLOW.  THE FACT THAT THE 24/00Z GUIDANCE
BROUGHT IN A SHORTWAVE THAT COMPLETELY OBLITERATED THE HIGH AND
LINGERED AN ACTUAL CLOSED LOW OVER THE GREAT BASIN HAS BECOME A DRY
NORTHWESTERLY FLOW ON THE 24/12Z GUIDANCE.  HAVE PUSHED WEEKEND
FORECAST CLOSER TO CLIMATOLOGY.  THE ZONAL FLOW FOR THE END OF THE
PERIOD MEANS THAT WEATHER WILL BE DRIVEN BY SHORTWAVE TIMING...THUS
THE SECOND HALF OF THE TIME WILL ALSO BE SHOWING LARGE RUN-TO-RUN
CHANGES.  OVERALL...THERE DOES NOT APPEAR TO BE ANY MAJOR STORM AT
LEAST DURING ANY POINT IN THIS MEDIUM RANGE FORECAST.  DID NOT MAKE
ANY CHANGES TO THE SECOND HALF EXCEPT FOR COORDINATION ISSUES.
MESSICK

&&

.AVIATION...UNSTABLE ATMOSPHERE WITH EVEN THE GFS INDICATING
WIDESPREAD CAPE OVER 300 J/KG AND NEGATIVE LIFTED INDICES FOR THE
BOUNDARY LAYER WELL BELOW MINUS 1 MEANS THAT -TSRA ARE STRONG
POSSIBILITY.  SPC HAS ALSO ISSUED A MESOSCALE DISCUSSION ABOUT THE
HELICITY AND THE ENHANCED INSTABILITY DUE TO THE EXTREMELY DRY
SURFACE LAYER.  STRONGEST PROBABILITY WAS KIDA SO PUT IN TEMPORARY
CONDITION OF -TSRA.  AT THIS TIME A BAND OF -SHRA DEVELOPED INTO A
LINE OF -TSRA AND PASSED JUST TO THE NORTH OF THIS AIRDROME.  MORE
-SHRA/-TSRA ARE DEVELOPING IN NORTHERN NEVADA WITH STEERING FLOW
INTO THE MAGIC VALLEY AND SNAKE RIVER PLAIN AND MAY HAVE TO DO THE
SAME WITH KBYI.  -TSRA SHOULD WRAP UP PRIOR TO 25/03Z WITH SOME
VIRGA OR -SHRA POSSIBLE UNTIL 25/06Z-25/09Z.  MESSICK

&&

.HYDROLOGY...
THE HENRYS FORK AT REXBURG AND SAINT ANTHONY IS STILL FORECAST TO
REACH FLOOD STAGE LATE IN THE DAY ON THURSDAY. FLOOD WATCHES AND
OR WARNINGS MAY NEED TO BE ISSUED BEGINNING WEDNESDAY FOR THOSE
FORECAST POINTS.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 24, 2:14 AM MST, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
314 AM MDT TUE APR 24 2012

IDZ017>025-031-032-250915-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
314 AM MDT TUE APR 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT. THE MAIN
THREATS WILL BE BRIEF RAINFALL...GUSTY WINDS IN EXCESS OF 40 MPH
AND BLOWING DUST. THE THREAT OF SEVERE THUNDERSTORMS IS MINIMAL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS CONTINUE WEDNESDAY WITH A THREAT OF
BRIEF DOWNPOURS...GUSTY WINDS AND SMALL HAIL. A GOOD CHANCE OF RAIN AND
MOUNTAIN SNOW SHOWERS ARRIVES WEDNESDAY NIGHT AND CONTINUES
THROUGH FRIDAY. SNOW LEVELS BY FRIDAY AFTERNOON WILL DROP TO
AROUND 5000-5500 FEET AS TEMPERATURES WILL 25-35 DEGREES COOLER
THAN WHAT WAS EXPERIENCED EARLIER IN THE WEEK. LINGERING SHOWERS
WILL REMAIN PLACE THROUGH MONDAY.

RECORD BREAKING HEAT FOLLOWED UP BY MODERATE PRECIPITATION IN SOME
SPOTS WILL CONTRIBUTE TO RISING WATER LEVELS ACROSS PORTIONS OF
EASTERN IDAHO. THE HENRY'S FORK AT REXBURG AND ST. ANTHONY ARE
FORECAST TO GO INTO FLOOD BY THURSDAY AND FRIDAY...RESPECTIVELY.
THE BIG WOOD RIVER IN HAILEY COULD REACH BANKFULL BY THE END OF
THE WEEK AS WELL.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Apr 24, 11:28 AM MST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1228 PM MDT TUE APR 24 2012

IDZ018-031-032-241915-
BUTTE ID-BLAINE ID-CUSTER ID-
1228 PM MDT TUE APR 24 2012

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN CUSTER COUNTY IN CENTRAL IDAHO
  CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
  NORTHWESTERN BUTTE COUNTY IN EAST CENTRAL IDAHO

UNTIL 115 PM MDT

AT 1220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 28 MILES NORTHEAST
OF DICKEY TO 13 MILES EAST OF SUN VALLEY..AND MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
   MACKAY...
   GROUSE...

LAT...LON 4415 11327 4349 11363 4364 11418 4430 11383
TIME...MOT...LOC 1828Z 291DEG 17KT 4440 11345 4369 11402

GK
Special weather statement, Apr 24, 12:40 PM MST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
140 PM MDT TUE APR 24 2012

IDZ019-020-032-242045-
CLARK ID-JEFFERSON ID-BUTTE ID-FREMONT ID-CUSTER ID-
140 PM MDT TUE APR 24 2012

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN CUSTER COUNTY IN CENTRAL IDAHO
  NORTHERN BUTTE COUNTY IN EAST CENTRAL IDAHO
  EXTREME NORTH CENTRAL FREMONT COUNTY IN EASTERN IDAHO
  CLARK COUNTY IN EASTERN IDAHO
  NORTHWESTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 245 PM MDT

AT 134 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES NORTHEAST
OF MONIDA TO 7 MILES WEST OF DARLINGTON..AND MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
   DARLINGTON...
   HUMPHREY...
   HOWE... KILGORE AND  DUBOIS...

LAT...LON 4365 11295 4377 11372 4381 11370 4424 11296
      4424 11283 4432 11282 4449 11254 4446 11239
      4453 11236 4457 11229 4453 11210 4457 11187
      4452 11182 4456 11166 4467 11149 4472 11149
      4473 11139
TIME...MOT...LOC 1940Z 289DEG 15KT 4472 11195 4380 11353

GK

The radar

The Pocatello radar (KSFX), 130 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
April 24, 3:23 PM MST to 3:33 PM MST
Where
Fremont County, 15 mi NW of St Anthony
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
44.123, -111.894

Fifty knot wind gust measured at the Gas Caves RAWS site from thunderstorm wind.

Thunderstorm Wind, Butte

When
April 24, 6:55 PM MST to 7:05 PM MST
Where
Butte County, 15 mi ESE of Arco
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
43.547, -113.023

The INTEC/Grid 3 INL site measured a peak wind of 67 mph reaching severe criteria at 18:55 EST.

Thunderstorm Wind, Bingham

When
April 24, 7:00 PM MST to 7:10 PM MST
Where
Bingham County, Atomic City
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
43.430, -112.820

Fifty-nine mph wind gust measured at Atomic City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379665, 379650, 379654.